Depressive symptoms as a side effect of Interferon-α therapy induced by induction of indoleamine 2,3-dioxygenase 1

Yuki Murakami, Takaaki Ishibashi, Eiichi Tomita, Yukio Imamura, Tomoyuki Tashiro, Kanitta Watcharanurak, Makiya Nishikawa, Yuki Takahashi, Yoshinobu Takakura, Satoko Mitani, Hidetsugu Fujigaki, Yoshiji Ohta, Hisako Kubo, Takayoshi Mamiya, Toshitaka Nabeshima, Hyoung Chun Kim, Yasuko Yamamoto, Kuniaki Saito

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

Depression is known to occur frequently in chronic hepatitis C viral (HCV) patients receiving interferon (IFN)-α therapy. In this study, we investigated whether indoleamine 2,3-dioxygenase1 (IDO1)-mediated tryptophan (TRP) metabolism plays a critical role in depression occurring as a side effect of IFN-α therapy. Increases in serum kynurenine (KYN) and 3-hydroxykynurenine (3-HK) concentrations and in the ratios of KYN/TRP and 3-HK/kynurenic acid (KA) were much larger in depressive HCV patients than in non-depressed patients following therapy. Furthermore, transfection of a plasmid continuously expressing murine IFN-Î 3 into normal mice significantly increased depression-like behavior. IFN-γ gene transfer also resulted in a decrease in serum TRP levels in the mice while KYN and 3-HK levels were significantly increased in both serum and frontal cortex. Genetic deletion of IDO1 in mice abrogated both the increase in depression-like behavior and the elevation in TRP metabolites' levels, and the turnover of serotonin in the frontal cortex after IFN-γ gene transfer. These results indicate that the KYN pathway of IDO1-mediated TRP metabolism plays a critical role in depressive symptoms associated with IFN-α therapy.

Original languageEnglish
Article number29920
JournalScientific reports
Volume6
DOIs
Publication statusPublished - 20-07-2016

    Fingerprint

All Science Journal Classification (ASJC) codes

  • General

Cite this

Murakami, Y., Ishibashi, T., Tomita, E., Imamura, Y., Tashiro, T., Watcharanurak, K., Nishikawa, M., Takahashi, Y., Takakura, Y., Mitani, S., Fujigaki, H., Ohta, Y., Kubo, H., Mamiya, T., Nabeshima, T., Kim, H. C., Yamamoto, Y., & Saito, K. (2016). Depressive symptoms as a side effect of Interferon-α therapy induced by induction of indoleamine 2,3-dioxygenase 1. Scientific reports, 6, [29920]. https://doi.org/10.1038/srep29920